Anyone else had "fat mouth"?

Options
hwt
hwt Member Posts: 2,328 Member
My surgery was different than most but I think the rads/Cisplatin have caused this. I keep thinking it will go away but it hasn't yet. When I eat anything or even drink an Ensure, my mouth seems to swell, primarily the inside of my cheeks. Lasts about 15-30 minutes. Drinking water does not do it. Certainly an annoyance but it does not feel like it is going to cut off my airway or anything like that. Swallowing is fine. Will mention on my next appt. but curious if anyone else gets this sensation?

Comments

  • D Lewis
    D Lewis Member Posts: 1,581 Member
    Options
    yes
    This is a pretty common side effect. For several weeks after treatment, I was constantly biting the insides of my cheeks. Somehow, I thought I had gotten really uncoordinated, then I realized it was due to swelling/edema on the inside of my mouth, and on my tongue. I'm two years out now, and this still happens intermitently. Seems like my tongue and inner cheeks get sore and swell when I try to eat something really challenging and hard to chew.

    Last couple of days, I've been biting the inside of my lower lip. duh. ouch.

    Deb
  • Laralyn
    Laralyn Member Posts: 532
    Options
    Happens to me too...
    ...except it's the back of my tongue and my throat. It may have to do with where your radiation hit (mine was soft palate and left tonsil). Every time I eat, after about 4-5 bites my throat starts to feel swollen and it gets progressively harder to keep eating. I try to push through it so I can get back to getting my nutrition by mouth, but it's challenging!
  • hwt
    hwt Member Posts: 2,328 Member
    Options
    Laralyn said:

    Happens to me too...
    ...except it's the back of my tongue and my throat. It may have to do with where your radiation hit (mine was soft palate and left tonsil). Every time I eat, after about 4-5 bites my throat starts to feel swollen and it gets progressively harder to keep eating. I try to push through it so I can get back to getting my nutrition by mouth, but it's challenging!

    Thanks
    Appreciate knowing I am not odd man out with something unique. At the same time, hate that others have to deal with it too. I still struggle with getting enough to eat, it's a challenge and it takes me forever to finish a meal. I try to supplement with Ensure but that causes the swelling too. I'm going to ask if Benedryl might be a solution. Hate that you feel the swelling in your throat, Laralyn, that has to be scary at times. I keep thinking I'll find a food or drink that doesn't cause the swelling but so far water is it.
  • katenorwood
    katenorwood Member Posts: 1,912
    Options
    I call it gopher cheeks !
    hwt,
    I have issues with this too ! Mine is related to my lymphedema though. Honestly I remember when as a kid I had the mumps...similar to it. I have problems talking, eating and it makes my lips numb. Mine doesn't improve for a few days, and then I get a break for a day or two. And yes I do my exercises. Wish I could help you....anyone with ideas ? Hope it improves for you soon ! Warmest regards, Katie
  • ratface
    ratface Member Posts: 1,337 Member
    Options

    I call it gopher cheeks !
    hwt,
    I have issues with this too ! Mine is related to my lymphedema though. Honestly I remember when as a kid I had the mumps...similar to it. I have problems talking, eating and it makes my lips numb. Mine doesn't improve for a few days, and then I get a break for a day or two. And yes I do my exercises. Wish I could help you....anyone with ideas ? Hope it improves for you soon ! Warmest regards, Katie

    we called it
    "Thickening of the cheek tissue and teeth" on 1-11-2011. Lots of information in that thread. Yes it's common as stated. Don't fret to much over it. Peace.
  • CivilMatt
    CivilMatt Member Posts: 4,723 Member
    Options
    no help
    Hwt,

    No fat mouth, but I did have a fat gut until I went on this bus ride.

    Hope you feel better soon.

    Best,

    Matt